Back to Ask the Diabetes Team Ask the Diabetes Team

From Newtown, Pennsylvania, USA:

I am at a very frustrated state with my daughter's diabetes situation. She has had type 1 for six years. For the first four years, she had A1cs in the 6 to 7 range. The past year or so, they have been steadily climbing, so that, in the past year, they have been 9s and even 10. She is 5 feet, 6 inches and weighs about 160 pounds, but has a lot of muscle mass. She has always been on this growth curve. She has been on a pump in the past (A1cs were climbing on the pump as well) and is now on Lantus and NovoLog. She takes what I think is an enormous amount of insulin: 56 units of Lantus in the morning, 24 units of Lantus at night with an insulin to carbohydrate ratio of 1:5 for her NovoLog, and still has a high A1c. I have been the route with her diabetes team questioning her insulin intake and I think that miscalculation is an issue, but not the only issue. We are working very hard at getting her A1c down, but it seems that no matter how much insulin she takes, it remains high. I watch her measure and inject, and sometimes measure myself.

She is also a competitive swimmer, at the national level, and works out six to eight times per week for two to three hours each. She wants very much to get her A1c down, as this affects her athletic performance. Also, I have told her it must be under 8 for her to get her license. She tests six to eight times per day. Our last appointment with her endocrinologist and nurse practitioner was a disaster. They were judgmental and essentially told her that she should have no more choices in her diabetes care. I have since written them a long letter and spoken with them and they agree it was a terrible appointment.

These are my questions:

  1. Do you think her athletics are causing an increase in her insulin needs? I have heard that short burst, anaerobic work, can actually cause a rise in blood sugar. Also, on swim meet days, she has high spikes.

  2. Do you agree that is a large amount of insulin? And, might there be absorption issues with the Lantus, or some other problem with the Lantus with her?

  3. Are there other medical reasons that she might require so much insulin? Are there tests for which I should be asking?

  4. She grew one-half inch at her last appointment, but her nurse practitioner said that really doesn't count as growth as far as growth hormone affecting her blood sugar? Do you agree?

  5. I feel that her team has gotten "flat" in her care, that they are just looking at her as a typical teen and not looking outside the box. I need innovative suggestions. She really does not want to go back on the pump, and truthfully, I don't think this will make a big difference, since there is more potential for error in bolusing. She does not mind taking multiple injections.

  6. Do you think that injecting in a site closer to muscle, e.g. thigh, would result in better absorption?


Sounds all pretty miserable. Most kids with A1cs this high - adults also - are not getting all their insulin. Sometimes, this is because of hypoglycemia fears. Sometimes, it is what we have called diabulimia where the high sugars make one not gain as much weight - urinating out the excess calories as sugars - and, therefore, rather than have to stop the overeating, insulin is omitted. In someone who is a competitive swimmer, I would think this is counter-productive as you have said. She could be taking too little insulin during workouts and meets. Adrenalin raises the blood glucose levels and she actually needs more insulin during this exercise time and less insulin for several hours afterwards when the activity effect kicks in. Without seeing her, it is hard to believe that this much weight is all muscle so I would suggest there also may be fat-related insulin resistance as well, at least contributing.

It is terrific that you have set limits on A1c levels for driving since it is so dangerous to drive not only with excessive hypoglycemia but also with chronic hyperglycemia as well. You should be able to get almost as tight control with multidose insulin (MDI) regimens as with an insulin pump, particularly someone who is swimming frequently and, therefore, would have the pump off for many hours each day. So, I would go back and problem solve more specifically with very frequent blood glucose pre- and postprandial values and blood sugar values also through the night. I suspect that weighing and measuring all food and snacks, writing all this down and being a better detective would answer the question rather quickly since direct observation of all food, snack and insulin doses would stop any subtle manipulation immediately.


Original posting 20 Nov 2006
Posted to A1c, Glycohemoglobin, HgbA1c and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.